Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Norman, OK

June 13, 2002Custer County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jun 13, 2002, 8:12 AM CDT for Custer County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2002, 8:12 AM CDT (13:12 UTC)
Expired
Jun 13, 2002, 11:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Custer County, OK

The radar

The Vance AFB radar (KVNX), 142 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 131312
FFWOKC
OKC039-131615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
809 AM CDT THU JUN 13 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 1115 AM CDT

* AT 809 AM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING OVER MUCH OF CUSTER COUNTY. 3 TO 5 INCHES OF RAIN HAD FALLEN 
ACROSS THE NORTHEAST QUARTER OF CUSTER COUNTY OVER THE PAST COUPLE 
OF HOURS. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE ACROSS CUSTER 
COUNTY OVER THE NEXT ONE TO TWO HOURS WITH ADDITIONAL RAINFALL 
AMOUNTS OF 1 TO 3 INCHES POSSIBLE. 

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BUTLER...CUSTER CITY...
  FOSS RESERVOIR...STAFFORD...THOMAS AND WEATHERFORD

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3579 9922 3549 9926 3551 9862 3580 9866

$$

30
3 follow-up statements
000 
WGUS74 KOUN 131422
FFSOKC
OKC011-039-043-131615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
921 AM CDT THU JUN 13 2002

FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR DEWEY COUNTY UNTIL 10 
AM...FOR CUSTER COUNTY UNTIL 1115 AM...AND FOR SOUTHERN BLAINE 
COUNTY UNTIL 1130 AM. 

RADAR RAINFALL ESTIMATES INDICATE THAT THE HEAVIEST RAINFALL THIS 
MORNING HAS FALLEN IN A BAND ALONG AND NEAR THE SOUTH CANADIAN RIVER 
VALLEY...FROM NEAR CAMARGO...TO PUTNAM...TO THOMAS...TO JUST 
NORTHEAST OF HYDRO. OBSERVED RAINFALL TOTALS CONFIRM THAT MANY AREAS 
HAVE RECEIVED RAINFALL AT RATES FROM 1.5 TO 3 INCHES PER HOUR IN 
THESE AREAS. MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH LATE 
MORNING IN MOST OF THESE AREAS...LIKELY BRINGING MORNING RAINFALL 
TOTALS TO BETWEEN 3 AND 6 INCHES WITH ISOLATED HIGHER AMOUNTS.

MOST OF THE AFFECTED AREAS ARE RURAL...BUT REPORTS FROM THE THOMAS 
POLICE DEPARTMENT INDICATE THAT CARS HAVE BEEN WASHED OFF THE ROAD 
INTO DITCHES IN THOMAS THIS MORNING.   

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3588 9821 3557 9833 3559 9925 3614 9936

24
000 
WGUS74 KOUN 131508
FFSOKC
OKC011-039-131600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1002 AM CDT THU JUN 13 2002

FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1115 AQM FOR EASTERN 
CUSTER COUNTY...AND UNTIL 1130 AM FOR SOUTHERN BLAINE COUNTY. 

RADAR RAINFALL ESTIMATES AND RAINFALL OBSERVATIONS INDICATE THAT 
RAIN HAS FALLEN THIS MORNING AT RATES OF 1 TO 3 INCHES PER HOUR IN A 
BAND FROM NEAR THOMAS...SOUTHEAST ALONG THE SOUTH CANADIAN RIVER TO 
JUST NORTHEAST OF HYDRO. INITIAL REPORTS INDICATE THAT THIS IS 
WELCOME RAINFALL FOR AREAS THAT HAVE BEEN ABNORMALLY DRY RECENTLY. 
THE HEAVIEST THUNDERSTORMS HAVE MOVED OFF TO THE SOUTHEAST OF THE 
WARNING AREA...BUT STEADY MODERATE RAIN WILL AFFECT MUCH OF THE AREA 
FOR ANOTHER 1 TO 2 HOURS. RESULTING RUNOFF WILL MEAN A CONTINUED 
POSSIBILITY OF LOCAL FLASH FLOODING...MAINLY IN RURAL AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

LAT...LON 3578 9832 3554 9832 3560 9899 3584 9898

24
000 
WGUS74 KOUN 131513 CCA
FFSOKC
OKC011-039-131600-

FLASH FLOOD STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1002 AM CDT THU JUN 13 2002

FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1115 AM FOR EASTERN 
CUSTER COUNTY...AND UNTIL 1130 AM FOR SOUTHERN BLAINE COUNTY. 

RADAR RAINFALL ESTIMATES AND RAINFALL OBSERVATIONS INDICATE THAT 
RAIN HAS FALLEN THIS MORNING AT RATES OF 1 TO 3 INCHES PER HOUR IN A 
BAND FROM NEAR THOMAS...SOUTHEAST ALONG THE SOUTH CANADIAN RIVER TO 
JUST NORTHEAST OF HYDRO. INITIAL REPORTS INDICATE THAT THIS IS 
WELCOME RAINFALL FOR AREAS THAT HAVE BEEN ABNORMALLY DRY RECENTLY. 
THE HEAVIEST THUNDERSTORMS HAVE MOVED OFF TO THE SOUTHEAST OF THE 
WARNING AREA...BUT STEADY MODERATE RAIN WILL AFFECT MUCH OF THE AREA 
FOR ANOTHER 1 TO 2 HOURS. RESULTING RUNOFF WILL MEAN A CONTINUED 
POSSIBILITY OF LOCAL FLASH FLOODING...MAINLY IN RURAL AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

LAT...LON 3578 9832 3554 9832 3560 9899 3584 9898

CORRECTED TYPO FIRST LINE...
24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:45 AM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 13, 3:45 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT THU JUN 13 2002

FIRST MCS MOVING SE OUT OF AREA THIS MORNING AND ANOTHER TAKING
SHAPE TO OUR NW AS SMALL DISTURBANCES ROTATE AROUND PERIPHERY OF
LARGER UPPER LOW ACROSS NORTHERN PLAINS. A COUPLE OF THESE
DISTURBANCES LOOK TO MOVE OUT OF CENTRAL ROCKIES OUT INTO PLAINS
TODAY. MODELS ALSO INDICATE A 70-80KT UPPER JET MOVING ACROSS KS/MO
TODAY...PUTTING AREA IN RR QUAD. WILL GO WILL LIKELY POPS TODAY AND
WILL EXTEND THE FFA FOR ENTIRE DAY TODAY. WILL RECONFIGURE WATCH AS
WELL...BASED ON WHAT HAPPENED EARLIER AND WHAT IS EXPECTED TODAY.

EVEN WITH MULTIPLE BOUNDARIES AROUND THIS MORNING...MAIN SYNOPTIC
FRONT REMAINS NORTH OF STATE ACROSS KS. WITH DESCENT PUSH OF COOL
AIR ACROSS NORTHERN/CENTRAL ROCKIES AND MORE PRECIP DEVELOPING ALONG
BOUNDARY...FRONT SHOULD MOVE SOUTH ACROSS STATE DURING THE DAY
TODAY. THIS WILL ALLOW PRECIP CHANCES TO SHIFT SOUTH TONIGHT. WILL
KEEP LOW POPS GOING ALL AREAS TONIGHT WITH DRY CONDITIONS ON FRI.

SFC HIGH SETTLES IN LATE TONIGHT THRU FIRST HALF OF SAT BEFORE
SOUTHERLY FLOW REDEVELOPS. MAY SEE SOME LATE DAY THUNDERSTORMS
ACROSS MAINLY WESTERN SECTIONS ON SAT...SO WILL INTRO SOME LOW POPS
FOR SAT. WILL COOL TEMPS DOWN SOME IN THE EXTENDED AS MODELS SHOW
ANOTHER FRONT MOVING ACROSS ON SUN AS NORTHWEST UPPER FLOW GIVES US
ADDITIONAL OPPORTUNITIES FOR SHWRS/TSTMS. LOW POPS FOR SATURDAY WILL
BE INCREASED SAT NIGHT THROUGH SUN AS DESCENT MCS SIGNAL APPEARS TO
TAKE SHAPE IN MODELS. LOW POPS GO THRU MON AS NORTHWEST FLOW PATTERN
CONT. WILL DRY THINGS OUT FOR TUE AND WED AS ANOTHER SFC HIGH MOVES
SOUTH ACROSS SOUTHERN PLAINS IN THE WAKE OF THE COLD FRONT WHICH
MOVES THRU SUN.

THANKS FOR COORD...TUL.

FCSTID = 30
OKC  81 62 82 60 /  70 30  0  0
HBR  85 63 83 61 /  60 40  0 10
SPS  88 65 86 63 /  60 40  0  0
GAG  80 58 81 58 /  70 20  0 10
PNC  80 59 80 58 /  70 20  0  0
DUA  86 66 83 60 /  70 40  0  0

.OKC...
OK...FLASH FLOOD WATCH TODAY OKZ004>013-015-017>020-024>026-029>032.
TX...NONE.

In the hours before

Special weather statement, Jun 13, 7:00 AM CDT, 1 hour 12 minutes before
OKZ004>048-050>052-TXZ083>090-131700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU JUN 13 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA INCLUDES THE ENTIRE NWS NORMAN COUNTY WARNING
AREA.

TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY THIS MORNING
THROUGH THIS EVENING.

IMPACTS...
ALTHOUGH THE PRIMARY CONCERN FROM THE THUNDERSTORMS WILL BE FLOODING
RAINFALL...HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THE LARGE HAIL MAY
DAMAGE AUTOMOBILES AND TENDER VEGETATION...AND THE SEVERE WIND GUSTS
MAY DAMAGE LIGHT WEIGHT STRUCTURES AND TREES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.

DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL BE SEEN AGAIN TODAY...WITH THE
DEVELOPMENT ALREADY UNDERWAY. ENERGY FROM AN INTENSE STORM SYSTEM...
LOCATED OVER THE DAKOTAS...WILL INTERACT WITH A COLD FRONT AND
NUMEROUS OUTFLOW BOUNDARIES ACROSS THE SOUTHERN PLAINS.
THUNDERSTORMS DEVELOPING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...ALONG WITH THOSE OVER NORTHWEST OKLAHOMA...WILL MOVE
SOUTH AND EAST DURING THE DAY. MOST...IF NOT ALL OF THE ACTIVITY...
IS EXPECTED TO MOVE SOUTH OF THE NWS COUNTY WARNING AREA BY MID
EVENING. UNTIL THEN...WIDESPREAD THUNDERSTORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL...ALONG WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUN 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL IS LIKELY TODAY...AS HIGH AMOUNTS OF MOISTURE
WILL BE AVAILABLE FOR SLOW MOVING THUNDERSTORMS. THE THREAT OF FLASH
FLOODING WILL BE ENHANCED IN AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND PARTS
OF CENTRAL OKLAHOMA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:00 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 12, 7:21 PM CDTSevere Thunderstorm WarningOUNGrant39 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningOUNKay, Noble45 min
Jun 12, 7:45 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Ellis, Major, Woods, Woodward60 min
Jun 12, 8:04 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Jun 12, 8:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher33 min
Jun 12, 8:31 PM CDTSevere Thunderstorm WarningOUNNoble44 min
Jun 12, 8:38 PM CDTSevere Thunderstorm WarningOUNEllis, Harper37 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher, Major, Woodward46 min
Jun 12, 9:10 PM CDTSevere Thunderstorm WarningOUNLogan20 min
Jun 12, 9:17 PM CDTSevere Thunderstorm WarningOUNNoble, Payne43 min
Jun 12, 9:26 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan49 min
Jun 12, 9:55 PM CDTSevere Thunderstorm WarningOUNOklahoma50 min
Jun 12, 10:07 PM CDTSevere Thunderstorm WarningOUNLogan38 min
Jun 12, 10:12 PM CDTSevere Thunderstorm WarningOUNCanadian33 min
Jun 12, 10:42 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma48 min
Jun 12, 10:59 PM CDTSevere Thunderstorm WarningOUNPottawatomie31 min
Jun 13, 7:11 AM CDTFlash Flood WarningOUNDewey3 hr
Jun 13, 8:50 AM CDTFlash Flood WarningOUNBlaine3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.